MAUDE Adverse Event Report: BAYER HEALTHCARE LLC, CONSUMER CARE ALEVE TENS DEVICE DIRECT THERAPY UNIT; STIMULATOR, NERVE, TRANSCUTANEOUS, ELECTRICAL NERVE STIMULATOR (TENS)

BAYER HEALTHCARE LLC, CONSUMER CARE ALEVE TENS DEVICE DIRECT THERAPY UNIT; STIMULATOR, NERVE, TRANSCUTANEOUS, ELECTRICAL NERVE STIMULATOR (TENS)
Model Number 1613538
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 08/02/2018
Type of Reportable Event Serious Injury
Event or Problem Description
This spontaneous case was reported by a lawyer and describes the occurrence of medical device site burn ("horrible burns/skin got burned at the application site") in a (b)(6)year-old female patient who received aleve tens device direct therapy unit for sciatica.Other product or product use issues identified: device use issue "aleve tens used for sciatica pain" on (b)(6) 2018 and device malfunction "device malfunction".Medical conditions: no concomitant drugs.On an unknown date, the patient started aleve tens device direct therapy unit.On (b)(6) 2018, the patient experienced medical device site burn (seriousness criterion medically significant) with medical device site erythema and medical device site pain.The patient was treated with naproxen sodium (aleve caplet).At the time of the report, the medical device site burn had not resolved.The reporter considered medical device site burn to be related to aleve tens device direct therapy unit.The reporter commented: sciatica pain diagnosed in (b)(6) 2018.It was the first time patient used the aleve tens.Patient carefully read the instructions.Device purchased on (b)(6) 2018 and used on the same day (30 minutes cycle during the night).While she was in the shower in the morning on (b)(6) 2018, she noticed the areas where the gel pad was being sensitive.Later on when she looked at the mirror she noticed that it was red and burned.According to patient no excessive or unusual device output noticed during treatment, no lubricant or foreign substances or cleaning agents used on the gel pad and device was not damaged.Gel pads lot number and expiration date unknown.Diagnostic results (normal ranges are provided in parenthesis if available): body mass index was 20.7 kg/sqm.Most recent follow-up information incorporated above includes: on(b)(6) 2018: this case became potential legal case and device malfunction was added as event.This (b)(6)-year-old female patient used aleve tens device direct therapy unit for sciatica pain and experienced medical device site burn.The event is unlisted in reference safety information for suspect product.Considering probable temporal relationship, relation of the site of application and the electric nature of this device, company cannot exclude causality of suspect product.This case was regarded as incident.
 
Additional Manufacturer Narrative
This spontaneous case was reported by a lawyer and describes the occurrence of medical device site burn ("horrible burns/skin got burned at the application site") in a 47-year-old female patient who received aleve tens device direct therapy unit (batch no.T0k6m8) for sciatica.Other product or product use issues identified: device use issue "aleve tens used for sciatica pain" on (b)(6) 2018 and device malfunction "device malfunction".Medical conditions: no concomitant drugs.On an unknown date, the patient started aleve tens device direct therapy unit.On (b)(6)2018, the patient experienced medical device site burn (seriousness criterion medically significant) with medical device site erythema and medical device site pain.The patient was treated with naproxen sodium (aleve caplet).At the time of the report, the medical device site burn had not resolved.The reporter considered medical device site burn to be related to aleve tens device direct therapy unit.The reporter commented: sciatica pain diagnosed in (b)(6) 2018.It was the first time patient used the aleve tens.Patient carefully read the instructions.Device purchased on (b)(6) 2018 and used on the same day (30 minutes cycle during the night).While she was in the shower in the morning on (b)(6) 2018, she noticed the areas where the gel pad was being sensitive.Later on when she looked at the mirror she noticed that it was red and burned.According to patient no excessive or unusual device output noticed during treatment, no lubricant or foreign substances or cleaning agents used on the gel pad and device was not damaged.Gel pads lot number and expiration date unknown.Diagnostic results (normal ranges are provided in parenthesis if available): body mass index was 20.7 kg/sqm.Quality-safety evaluation of ptc: based on the technical investigation the unit was received by the manufacturer who concluded that the unit was retested and able to pass sf1 and there were no cosmetic defects observed.An investigation of the reported condition was performed.The device history record (dhr) was reviewed and no abnormal process conditions were present during the manufacturing of the product that could have led to the issue described by the customer.The dhr review showed that all acceptance criteria inspections per established sampling levels were within acceptable limits during the production process.The electrodes were not returned in the original pouch but were sent in a clear ziplock pouch.The returned gel pads appeared used.The gel pads were folded over and stuck to themselves.There were no indications the product was not manufactured properly during the visual inspection.The hydrogel felt sticky when touched wearing nitrile gloves.Through the product analysis of the reported condition as stated by the customer, it has been determined that the probable root cause is not related to the gel pad.Corrective action will be limited to the manufacturing awareness.No further corrective action is required at this time.This complaint will be recorded for tracking and trending.Purposes.The ptc investigation was conducted and the outcome of the investigation resulted in an unconfirmed quality defect.Most recent follow-up information incorporated above includes: on 9-nov-2018: quality-safety evaluation of ptc.This 47-year-old female patient used aleve tens device direct therapy unit for sciatica pain and experienced medical device site burn.The event is unlisted in reference safety information for suspect product.Considering probable temporal relationship, relation of the site of application and the electric nature of this device, company cannot exclude causality of suspect product.This case was regarded as incident.Product technical complaint evaluation resulted in an unconfirmed quality defect.

Brand Name
ALEVE TENS DEVICE DIRECT THERAPY UNIT
Common Device Name
STIMULATOR, NERVE, TRANSCUTANEOUS, ELECTRICAL NERVE STIMULATOR (TENS)
Manufacturer (Section D)
BAYER HEALTHCARE LLC, CONSUMER CARE
36 columbia rd.
morristown NJ 07960
MDR Report Key8008538
Report Number2248903-2018-00005
Device Sequence Number19220384
Product Code NUH
UDI-Device Identifier00325866565044
UDI-Public00325866565044
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K152852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1613538
Device Lot NumberT0K6M8
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2018
Supplement Date Received by Manufacturer11/09/2018
Initial Report FDA Received Date10/26/2018
Supplement Report FDA Received Date11/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age47 YR
Patient Weight67